Missouri, 2023

Drought in Missouri, August 1 to 31, 2023

August 1 to 31, 2023 · NWS EAX · 10 events in 10 counties and zones

Several counties in Missouri began August within severe (D2) to extreme (D3) drought, but improved to D1 or better by early to mid August thanks to well targeted rains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several counties in Missouri began August within severe (D2) to extreme (D3) drought, but improved to D1 or better by early to mid August thanks to well targeted rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 31, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1254 AM CDT Tue Aug 1 2023

.Update...
Issued at 817 PM CDT MON JUL 31 2023

Coordinating with LSX and SGF, have issued a flood watch for
portions of central MO. Confidence is increasing that a relatively
narrow area of storms will develop tonight from north central
southeastward into central MO. Gridded flash flood guidance in
this area is as much 4+ in the 6 hour time frame and that actually
looks achievable given potential for training storms and
precipitable water values in excess of 2". This flood watch area
is over some of the hardest hit drought areas but with 2"+
precipitable water values, rainfall will be very efficient and
excessive runoff will become likely in areas that do see storms.

&&

.Discussion...
Issued at 300 CDT MON JUL 31 2023

Key Messages:

-There is the potential for heavy rain and localized flash
 flooding across portions of central and eastern Missouri the
 next couple night.

-Hot temperatures and high heat index values are likely across
 portions of eastern Kansas and western Missouri on Tuesday. The
 highest values will be west of where the cloud cover and
 thunderstorms develop overnight.

-Intermittent showers and thunderstorms will continue across
 eastern Kansas and Missouri throughout the week.

Discussion:

Pronounced ridging remains in place this week across the western
half of the CONUS. Today the ridge axis runs from the Southern
Plains to the northern Rockies. Anticyclonic flow around this
feature places eastern Kansas and western Missouri in a west-
northwest flow pattern. At the surface, a stationary front
stretches from south central Nebraska to southwest Missouri.
Plentiful cloud cover has been observed along and north of this
boundary today. This boundary will set the stage for multiple
rounds of nocturnal thunderstorms with the potential for heavy
rainfall over the next 2-3 nights.

The ridge axis shifts eastward by at least a few counties
by tomorrow. 850 mb moisture transport vectors will point toward
the forecast area and increase after sunset tonight. Convective
initiation is expected after dark with upscale growth after a
couple hours along an area of 925-700mb frontogenesis tonight.
Storms will form along a northwest to southeast line - roughly
parallel to the expected storm motion. This will likely lead to
training thunderstorms and the potential for isolated flash
flooding. There seems to be slightly better hi-res model consensus
with initiation remaining just east of the KC Metro area. It will
be very close though. With a relatively slow storm motion and
PWATs near 2", the rainfall rates may be sufficient to overcome
drought conditions across eastern and central Missouri. Localized
flash flooding is therefore possible tonight. Overall, the severe
weather risk is low, but a few stronger wind gusts due to
precipitation loading can not be ruled out.

West of the stationary front, a warmer boundary layer should set
up across eastern Kansas and western Missouri with 850mb
temperatures between 24-28 C. That would be warm enough for heat
indices of 100+ F. We have therefore joined NWS offices to the
south and west and issued a Heat Advisory. The KC Metro hasn't
been included thus far, but the short term temperatures trends
will need to be monitored.

WPC, LSX, and our office discussed the potential for Flash Flood
Watches Tuesday night into Wednesday. There is another heavy
rainfall signal along the same moisture axis that sets up tonight
over the forecast area. There is a signal for 3-5 inches in
Missouri Tuesday night. Later shifts will need to evaluate the
need for Watch. The convection tonight and how that evolves will
help establish where the axis of heavy precipitation sets up for
late Tuesday. So, there are still details that need to be worked
about, but the potential is there. The focus area Tuesday night
does appear a bit farther NE, but would impact eastern portions of
the forecast area based on model consensus. The severe/extreme
drought might limit the amount of overland flooding, but it does
seem at least localized flash flooding would be in play.

The ridging continues it's slow trek east on Wednesday and
Thursday, but it does lose some amplification. This solution would
continue to reflect an above normal temperature pattern (with high
humidity) and intermittent thunderstorms through Friday. Ensemble
consensus has the weekend being a bit cooler at this point.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1254 AM CDT TUE AUG 1 2023

There are currently a few thunderstorms to the east of the KC area
moving southeast. These storms are expected to move out of the
vicinity of the terminals within a few hours. Winds will
gradually shift to a southerly direction. VFR condtions are
expected as thunderstorms move out of the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
     KSZ057-060.

MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ043-053-054.

     Flood Watch until 10 AM CDT this morning for MOZ014-022-023-
     030>032-038>040-044>046.

&&

Update...CDB
Discussion...CLF
Aviation...Collier
Hazardous weather outlook, Jul 31, 2:52 AM CST, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
352 AM CDT Mon Jul 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
352 AM CDT Mon Jul 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for a few rounds of thunderstorms today through
 tonight. Severe weather is not expected however, a few strong storms
 capable of small hail and gusty winds may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Several additional rounds of thunderstorms possible each day this
 week. The threat of severe weather is low.

 Dangerous heat may be possible on Tuesday and Wednesday south of the
 Missouri River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Harrison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Severe drought (D2) improved to moderate drought (D1) by mid August.

Drought, Mercer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Severe drought (D2) improved to moderate drought (D1) by mid August.

Drought, Daviess

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Severe drought (D2) improved to moderate drought (D1) by mid August.

Drought, Caldwell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Severe drought (D2) improved to moderate drought (D1) by mid August.

Drought, Ray

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Severe drought (D2) improved to moderate drought (D1) by mid August.

Drought, Grundy

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Severe drought (D2) to extreme drought (D3) improved to moderate drought (D1) by mid August.

Drought, Livingston

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Severe drought (D2) to extreme drought (D3) improved to moderate drought (D1) by mid August.

Drought, Linn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Severe drought (D2) to extreme drought (D3) improved to moderate drought (D1) by mid August.

Drought, Randolph

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Severe drought (D2) to extreme drought (D3) improved to moderate drought (D1) by mid August.

Drought, Carroll

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Severe drought (D2) improved to moderate drought (D1) by mid August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133393, 1133394, 1133395, 1133396, 1133397, 1133398, 1133399, 1133401, 1133402, 1133403.